Flash Flood, Chester
- When
- July 8, 11:47 AM EST to 2:55 PM EST
- Where
- Chester County, Central Portion
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 40.000, -75.717
Heavy rain associated with the remnants of Tropical Storm Cindy caused flooding along the East Branch of the Brandywine Creek. Rain began around midnight EDT on the 8th and fell heavy at times around sunrise and again around Noon EDT.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
Heavy rain associated with the remnants of Tropical Storm Cindy caused flooding along the East Branch of the Brandywine Creek. Rain began around midnight EDT on the 8th and fell heavy at times around sunrise and again around Noon EDT. Storm totals averaged between 2 and 3 inches. This was enough heavy rain to push the East Branch of the Brandywine Creek over its banks. In Downingtown, the creek was above its 7 foot flood stage from 1247 p.m. EDT through 355 p.m. EDT on the 8th. It crested at 7.63 feet at 215 p.m. EDT. The heavy rain combined with east winds of 20 to 30 mph to push over several weak trees and tree limbs throughout the county and southeastern Pennsylvania. About 2,500 homes and businesses lost power throughout southeastern Pennsylvania. In Chester County, U.S. Route 322 was closed for most of the daylight hours in East Brandywine Township because of a downed tree and wires from 11 a.m. EDT onward. Specific storm totals included 2.96 inches in Downingtown, 2.85 inches in Modena and 2.48 inches in Honey Brook. The remnants of Tropical Storm Cindy moved from near Atlanta, Georgia at 8 a.m. EDT on the 7th northeast to near Washington, D.C. at 8 a.m. EDT on the 8th, lower Delaware at 2 p.m. EDT on the 8th and about 100 miles east of Atlantic City at 8 p.m. EDT on the 8th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jul 8, 10:05 AM EST, 1 hour 42 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1105 AM EDT FRI JUL 8 2005
LOW PRESENTLY OVER THE SOUTHERN DELMARVA, LIFTING EAST NORTHEAST.
WE HAVE MASSAGED THE ENDING TIME OF THE RAIN AS RADAR AND LATEST
OMEGA FIELDS SUGGESTING FAR SOUTHERN ZONES ONLY SHOULD HAVE CHANCE
POPS NOW, WESTERN ZONES SHOULD SEE RAIN ENDING AROUND NOON, AND
NORTHEASTERN ZONES SHOULD SEE IT END IN THE MID AFTERNOON TIME
FRAME. KEPT THE FLOOD WATCH GOING AS LONG AS RAIN IS STILL
OCCURRING, AND LIKELY WILL HAVE TO TAKE THE WATCH DOWN IN STAGES,
BUT GIVEN PRESENT RIVER STAGES AND EXPECTED RAINFALL AMOUNTS IT
LOOKS LIKE POOR DRAINAGE FLOODING IS THE MAJOR CONCERN AND THAT MOST
STREAMS WILL REMAIN WITHIN BANKFUL. NOT READY TO SAY ALL WILL REMAIN
WITHIN BANKFUL YET. SOME MINOR TWEAKS TO TEMPS IN THE SOUTH AS IT
LOOKS ON SAT PIX THAT THEY MAY BREAK OUT. ALSO TOOK OUT THE
LINGERING SHOWER CHANCES AS THINK WERE CLOSE ENOUGH NOW TO THE END
TO BE MORE DIFINITIVE.
DID PUT UP A SCA FOR THE UPPER BAY EARLIER BASED ON OBSERVED WINDS.
PREV AFD IS BELOW.
&&
.PHI WATCHES/WARNINGS/ADVISORIES...
PA...FLOOD WATCH TODAY
PAZ054-055-060>062-067>071.
NJ...FLOOD WATCH TODAY
NJZ001-007>010-012>020-027.
DE...FLOOD WATCH TODAY
DEZ001.
MD...FLOOD WATCH TODAY
MDZ008-012-015-019.
MARINE...SMALL CRAFT ADVISORY
ANZ430-431-450>455.
&&
MPD
*******************************************************************
.PUBLIC...
SURFACE LOW PRESSURE OVER VIRGINIA WILL CONTINUE TO RIDE NORTHEAST
AND MOVE OFF THE NEW JERSEY COAST LATER TODAY. ALOFT, A S/W WAS
PIVOTING AROUND THE GREAT LAKES CLOSED LOW AND WAS PROGGED TO MOVE
NORTH OF THE CWA EARLY THIS AFTERNOON. A SECOND WEAKER S/W IS
PROGGED TO CROSS THE NORTHERN ZONES THIS EVENING.
PRETTY MUCH STATUS QUO WITH THE LATEST PACKAGE. THE FLOOD WATCH HAS
BEEN PRESERVED FROM THE EARLIER PACKAGE AND REMAINS IN EFFECT
THROUGH THE DAY. THERE WERE IN-HOUSE DISCUSSIONS TO TAPER THE END OF
THE WATCH FROM SOUTH TO NORTH TODAY, BUT THOUGHT THAT THIS WOULD
EITHER HAND CUFF THE DAY SHIFT AND/OR MAKE A LOGISTIC MESS IF THINGS
DIDNT GO AS PLANNED. WITH THAT SAID, ITS OUR BELIEF THAT THE WORST
SHOULD BE OVER ACROSS THE SOUTHERN CWA BY MIDDAY.
THE H7 FRONTOGENESIS OR OMEGA FIELDS, EITHER ON THE NAM OR GFS,
SEEMED TO MATCH UP BEST WITH THE HEAVIEST PRECIPITATION. ACTUALLY,
THE NAM SEEMED A LITTLE BETTER, A MUCH DIFFERENT SCENARIO FROM 24
HOURS AGO. THIS REMAINED CONSISTENT WITH PREVIOUS THINKING. THAT IS,
THE BEST QPF WOULD FALL ACROSS OUR PA AND NORTHERN NJ ZONES.
THE SAME OMEGA FIELDS ALSO SEEMED TO BE HANDLING THE SOUTHERN EDGE
OF THE PRECIP SHIELD WELL AND WAS USED FOR TIMING. WE SPED THINGS UP
A LITTLE TAPERING THINGS OFF TO SHOWERS ACROSS THE FAR SOUTHERN
ZONES EARLY THIS MORNING, BY MIDDAY ACROSS THE CENTRAL ZONES, AND BY
THIS AFTERNOON ACROSS THE NORTH. WITH THE SECOND S/W PROGGED TO MOVE
ACROSS THE NORTHERN ZONES, THE SHOWER THREAT WAS CONTINUED INTO THE
TONIGHT PERIOD.
INSTABILITY EITHER AT THE SURFACE OR AT ELEVATED LEVELS IS
LIMITED(BEST VALUES ALONG THE COAST). WE BACKED OFF THE MENTION OF
THUNDERSTORMS AND JUST WENT ISOLATED. THE HIGHER VALUES ALONG THE
COAST CAN BE CONTRIBUTED TO THE STORMS AND WARM SECTORS EXPECTED
TRACK.
WITH THE MID LEVEL LOW STILL IN THE VICINITY TOMORROW AND S/WS
STILL ROTATING AROUND IT, THE CHANCE OF SHOWERS WAS LEFT IN TACT
ACROSS THE NORTHERN ZONES. MOISTURE IS MORE LIMITED ACROSS THE
SOUTHERN ZONES.
AN UPDATED FLOOD WATCH STATEMENT HAS BEEN ISSUED. AN SPS HAS ALSO
BEEN ISSUED FOR THOSE COUNTIES NOT IN THE WATCH.
&&
.AVIATION...
REMNANTS OF CINDY ACROSS OUR AREA EARLY THIS MORNING WITH STEADY
RAINS AND WIDESPREAD MVFR AND IFR CONDITIONS AT THE TAF SITES.
GENERALLY FOLLOWED GFS GUIDANCE AS BROUGHT THE CENTER ACROSS SRN NJ
EARLY THIS AFTERNOON. WINDS BACK FROM AN EASTERLY DIRECTION TO NORTH
THEN NORTHWEST BY TONIGHT. I LEFT TEMPO GROUPS IN FOR THE MORNING
WITH PERIODS OF RA+ AND SOME LIFR CONDITIONS. THE END-GAME FOR THE
HEAVY PRECIP AND IMPROVING SKY CONDITIONS STILL NOT CERTAIN ATTM SO
PLAYED A SLOWLY IMPROVING APPROACH FOR THE AFTERNOON ON THE 06Z
TAFS. SATELLITE SHOWING DRY SLOT WRAPPING AROUND LOW CENTER OVER VA
AND ITS CRUISING NE TOWARDS DELMARVA...SO THE 12Z TAFS WILL PROBABLY
HAVE A BETTER HANDLE ON THE BACK EDGE OF THE PRECIP AND POOREST
CONDITIONS.
&&
.MARINE...
SCA CONDITIONS ALONG THE NJ AND DE SHORES EXPECTED TODAY UNTIL
CENTER OF FORMER-CINDY PASSES OFF TO THE EAST THIS AFTERNOON. GFS
MOS GUIDANCE SHOWS WINDS VEERING ACROSS 44009 FROM ESE TO SSW BY
LATER THIS AFTERNOON. AT 44025 WINDS REMAIN E OR ENE MUCH OF THE DAY
THEN BACK AROUND TO NW AS THE LOW PASSES BY EARLY TONIGHT. OUR
COASTAL WATERS IN REGION OF VEERING WINDS TODAY. I INTEND ON RAISING
A SCA FOR THE LOWER DE BAY WITH THE 4AM ISSUANCE. THIS IS DUE TO THE
FACT THAT AS THE CENTER APPROACHES A BRISK SE FLOW WILL BE ACROSS
THE WATERS. BRANDYWINE ALREADY SHOWING SUSTAINED 17 KTS WITH GUSTS
AROUND 22 KTS. THE WATERS WILL REMAIN CHOPPY FOR AWHILE AFTER WINDS
SHIFT LATER TODAY.
&&
.TIDES/RIP CURRENTS...
SEA CONDITIONS BUILDING ATTM WITH THE FRESHENING EAST FLOW TURNING
SOUTHEAST AS CENTER APPROACHES. LOCAL GUIDANCE GIVES A MODERATE
THREAT OF ENHANCED RIP CURRENTS ACROSS BOTH NJ AND DE BEACHES TODAY.
TIDAL DEPARTURES WILL RUN A BIT HIGH AS SYSTEM PASSES BY TODAY. THE
TIDES THIS EVENING ALONG THE SHORE ARE AROUND 830 PM. THIS IS THE
HIGHER OF THE TWO TIDES DURING THE DAILY CYCLE...BUT BY THE TIME THE
LOW WILL ALREADY BE OFF THE COAST. WE WILL NOT ISSUES A STATEMENT
REGARDING ANY TIDAL FLOODING AT THIS TIME.
&&
PUBLIC...KRUZDLO
AVIATION/MARINE/TIDES...POHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 629 AM EDT FRI JUL 8 2005 ANZ430-431-450>455-DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010- 012>027-PAZ054-055-060>062-067>071-091100- ATLANTIC NJ-ATLANTIC COASTAL CAPE MAY NJ-BERKS PA-BUCKS PA-CAMDEN NJ- CAPE MAY NJ-CARBON PA-CAROLINE MD-CECIL MD-CHESTER PA- COASTAL ATLANTIC NJ-COASTAL OCEAN NJ-CUMBERLAND NJ-DELAWARE PA- DELAWARE BEACHES DE-EASTERN MONMOUTH NJ-GLOUCESTER NJ-HUNTERDON NJ- INLAND SUSSEX DE-KENT MD-KENT DE-LEHIGH PA-MERCER NJ-MIDDLESEX NJ- MONROE PA-MONTGOMERY PA-MORRIS NJ-NEW CASTLE DE-NORTHAMPTON PA- NORTHWESTERN BURLINGTON NJ-OCEAN NJ-PHILADELPHIA PA-QUEEN ANNES MD- SALEM NJ-SOMERSET NJ-SOUTHEASTERN BURLINGTON NJ-SUSSEX NJ-TALBOT MD- WARREN NJ-WESTERN MONMOUTH NJ- INCLUDING THE CITIES OF...ALLENTOWN...ATLANTIC CITY...BETHLEHEM... CAMDEN...DOVER...NEW BRUNSWICK...NEWARK...PERTH AMBOY... PHILADELPHIA...READING...TRENTON...VINELAND AND WILMINGTON 629 AM EDT FRI JUL 8 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST PENNSYLVANIA, DELAWARE, THE NORTHERN MARYLAND EASTERN SHORE AND NEW JERSEY, EXCLUDING THE FIVE NORTHEAST COUNTIES. .DAY ONE... THE REMNANTS OF TROPICAL DEPRESSION CINDY ARE CURRENTLY AFFECTING THE REGION. A FLOOD WATCH REMAINS IN PLACE FOR THE MAJORITY OF THE FORECAST AREA. FOR MORE DETAILS, PLEASE REFER TO OUR FLOOD WATCH STATEMENT, PHLFFAPHI(WGUS61 KPHI). FOR THE BEACHES OF NEW JERSEY AND DELAWARE, THERE IS A MODERATE RIP CURRENT RISK. PLEASE REFER TO OUR SURF ZONE FORECAST, PHLSRFPHI (FZUS51 KPHI), FOR THE LATEST INFORMATION. .DAYS TWO THROUGH SEVEN... NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED...HOWEVER PRECIPITATION REPORTS WILL BE GREATLY APPRECIATED. KRUZDLO
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 1145 AM EDT FRI JUL 8 2005 NJZ020-022>026-081700- ATLANTIC NJ-ATLANTIC COASTAL CAPE MAY NJ-CAPE MAY NJ- COASTAL ATLANTIC NJ-COASTAL OCEAN NJ-OCEAN NJ- INCLUDING THE CITIES OF...ATLANTIC CITY 1145 AM EDT FRI JUL 8 2005 ...THUNDERSTORMS PRODUCING HEAVY RAINS... A BAND OF HEAVY SHOWERS AND THUNDERSTORMS IS MOVING NORTH ALONG THE SOUTHERN NEW JERSEY SHORE. WEATHER RADAR ESTIMATES RAINFALL OF TWO TO THREE INCHES OF RAIN PER HOUR WITH THESE STORMS. THIS WILL LIKELY CAUSE SOME LOCALIZED FLOODING IN AREAS OF POOR DRAINAGE AND ALONG ROADWAYS. MOTORISTS SHOULD EXERCISE CARE AND NOT DRIVE THROUGH FLOODED ROADWAYS. STAY TUNED TO NOAA WEATHER RADIO OR YOU LOCAL MEDIA FOR FURTHER INFORMATION AND UPDATES. AMC
The Philadelphia radar (KDIX), 111 km away, was scanning. The volume nearest the first event began at 16:45 UTC.
1 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2005Every state in 2005This day in weather historyWarnings in Pennsylvania, July 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5468213.